Statistical inference for the shape parameter change-point estimator in negative associated gamma distribution
© Tan et al.; licensee Springer. 2013
Received: 25 October 2012
Accepted: 18 March 2013
Published: 8 April 2013
In this paper, the change-point estimator for the shape parameter is proposed in a negative associated gamma random variable sequence. Suppose that are negative associated random variables satisfying that are identically distributed with , and that are identically distributed with ; the change point is unknown. The weak and strong consistency, and the weak and strong convergence rate of the change-point estimator, are given by the CUSUM method. Furthermore, the convergence rate of the change-point estimator is presented under the local alternative hypothesis condition.
Keywordschange point Γ-distribution negative associated shape parameter convergence rate
where is the indicator function, is a Γ function with .
The family of gamma distributions includes the chi-squared distribution, exponential distribution and Erlang distribution. For example, the gamma distribution is an Erlang distribution with a positive integer ν. When the shape parameter , the gamma distribution is an exponential distribution with parameter λ; when , the gamma distribution is a chi-squared distribution, with 2ν degrees of freedom. The shape parameter is especially of interest in reliability theory because the gamma distribution is either a decreasing failure rate (DFR), a constant or an increasing failure rate (IFR) according to whether the shape parameter is negative, zero or positive. The shape parameter also plays an important role in renewal theory when modeling arrival times of events.
As for the gamma distribution parameter change-point problems, Kander and Zacks  proposed a statistic for testing a change in the one-parameter exponential family; Hsu  considered a change point for the scale parameter of gamma random variables, assuming that the shape parameter was constant; Diaz  posed the Bayesian test regarding the scale parameter change point for the independent gamma variables; Gupta and Ramanayake , Ramanayake and Gupta  discussed a linear trend change for the exponential distribution; Ramanayake  proposed some tests for detecting a change in the shape parameter of gamma distributions assuming that λ is constant. The strong consistency and convergence rate of the change-point estimator have been investigated by applying the moving averages method (Tan et al. ), assuming that there is at most one change point.
Change-point analysis is widely used in fields such as quality control, economics and finance, biostatistics and so on (see Page ; Bai and Perron ; Braun et al. ; Chen et al. ). Change-point problems have also received considerable attention due to the wide variety of applications and recent developments in computational methods. There is a considerable body of literature on change-point analysis that assume that the random variables being considered are independent.
where γ is the Euler-Mascheroni constant, that is, . Since , hence is an increasing function in .
For convenience, throughout this paper, represent a constant which is independent of n and may take different values in different expressions.
The paper is arranged as follows. In Section 2, the change-point estimator is proposed based on the CUSUM method by an appropriate logarithm transformation for , and its constancy and convergence rate are investigated. The proofs of theorems are given in Section 3.
2 Main results
where is a slowly varying function with .
Next, we will study the convergence rate of under the local alternative hypothesis; that is, is not a constant independent of n, but it depends on n and is denoted by . Noticing that if is large, the change-point estimation is usually quite precise. In practice it may be more important to construct confidence intervals for when is small. We hence assume that as . It can be seen that the results obtained in the above theorems cannot be applied here, and we need to establish stronger results than those obtained in the above theorems.
where lies between and . Hence, with some added conditions, is equal to in practice.
Remark 1 Theorems 1 and 2 give the weak and strong consistency and convergence rates for the change-point estimator of the shape parameter in a gamma distribution. In Theorem 3, the convergence rate of the change-point estimator of the shape parameter is proposed under the local alternative condition, and it is one of the necessary conditions for studying the limiting distribution of . Having this value, we can study the limiting distribution of . This will be the subject of a future paper.
3 Proof of the theorem
To prove the above theorems, we first consider the following lemmas.
are the increasing (or decreasing) positive functions for every element, then are the negative associated variables.
Proof See Joag-Dev and Proschan . □
Proof See Su, Zhao and Wang . □
Proof See Hu and Zhang . □
From (24), (33) and (37), we know that (23) holds; that is, Theorem 3 is proved. □
We are grateful to the three referees for the valuable comments and advices that led to substantial improvement of an original draft of this paper.
The work of Dr. Tan was partially supported by a grant from the National Natural Science Foundation of China (No. 11201108), the Humanities and Social Sciences Project from Ministry of Education of China (No. 12YJC910007, 11YJC790311), the Anhui Provincial Natural Science Foundation (No. 1208085QA12) and the twelfth Five-Year plan National Science and Technology major Project (2012ZX10004609).
- Kander Z, Zacks S: Test procedures for possible changes in parameters of statistical distributions occurring at unknown time points. Ann. Math. Stat. 1966, 37: 1196–1210. 10.1214/aoms/1177699265MathSciNetView ArticleGoogle Scholar
- Hsu DA: Detecting shifts of parameter in gamma sequences with applications to stock price and air traffic flow analysis. J. Am. Stat. Assoc. 1979, 74: 31–40. 10.1080/01621459.1979.10481604View ArticleGoogle Scholar
- Diaz J: Bayesian detection of a change of scale parameter in sequences of independent gamma random variables. J. Econom. 1982, 19: 23–29. 10.1016/0304-4076(82)90049-5View ArticleGoogle Scholar
- Ramanayake A, Gupta AK: Change points with linear trend followed by abrupt change for the exponential distribution. J. Stat. Comput. Simul. 2002, 72(4):263–278. 10.1080/00949650212841MathSciNetView ArticleGoogle Scholar
- Gupta AK, Ramanayake A: Change points with linear trend for the exponential distribution. J. Stat. Plan. Inference 2001, 93: 181–195. 10.1016/S0378-3758(00)00205-6MathSciNetView ArticleGoogle Scholar
- Ramanayake A: Tests for a change point in the shape parameter of Gamma random variables. Commun. Stat., Theory Methods 2004, 33(4):821–833.MathSciNetView ArticleGoogle Scholar
- Tan CC, Zhao LC, Miao BQ: Inference and application in finance of Γ-distribution with at most one change-point. J. Syst. Sci. Math. Sci. 2007, 27: 2–10. (in Chinese)MathSciNetGoogle Scholar
- Page ES: Continuous inspection schemes. Biometrika 1954, 42: 100–114.MathSciNetView ArticleGoogle Scholar
- Bai J, Perron P: Estimating and testing linear models with multiple structural changes. Econometrica 1998, 66: 47–78. 10.2307/2998540MathSciNetView ArticleGoogle Scholar
- Braun JV, et al.: Multiple changepoint fitting via quasilikelihood with application to DNA sequence segmentation. Biometrika 2000, 87(2):301–314. 10.1093/biomet/87.2.301MathSciNetView ArticleGoogle Scholar
- Chen C, et al.: Nonparametric estimation of structural changepoints in volatility models for time series. J. Econom. 2005, 126: 79–114. 10.1016/j.jeconom.2004.02.008View ArticleGoogle Scholar
- Magnus W, Oberhettinger F, Soni RP: Formulas and Theorems for the Special Functions of Mathematical Physics. Springer, Berlin; 1966.View ArticleGoogle Scholar
- Joag-Dev K, Proschan F: Negative association of random variables with application. Ann. Stat. 1983, 11: 286–295. 10.1214/aos/1176346079MathSciNetView ArticleGoogle Scholar
- Su C, Zhao LC, Wang YB: Moment inequalities and weak convergence for negatively associated sequences. Sci. China Ser. A 1997, 40(2):172–182. 10.1007/BF02874436MathSciNetView ArticleGoogle Scholar
- Hu SH, Zhang LS: Hajek-Renyi-type inequality under second moment conditions and its application. Acta Math. Appl. Sin. 2005, 28(2):227–235. (in Chinese)MathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.